MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 PHASIX MESH; SURGICAL MESH
Catalog Number 1191530
Medical Device Problem Code Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Hematoma (1884); Obstruction/Occlusion (2422)
Date of Event 11/30/2021
Type of Reportable Event Serious Injury
Event or Problem Description
As reported per prevent clinical trial (b)(4): on (b)(6) 2021, during an open relaparotomy ostomy procedure, the study patient was implanted with a bard/davol phasix mesh which was trimmed and placed in an onlay fashion.Skin incisions ( size-18cm) were made straight near the epigastric and umbilical region.Midline fascia closure was achieved using a non-bard/davol single suture, in a running stitch technique.Also, an absorbable 1-pds suture was used for securing the mesh and final skin closure was achieved with staples.As reported, there was no active skin pathology at the time of implant and antibiotics were administered peri-operatively; the patient was discharged from the hospital on (b)(6) 2021.As reported, on (b)(6) 2021, the study patient was diagnosed with a hematoma that required staple removal.The subject patient was admitted to the hospital and was administered vancomycin (750mg) every 12 hrs.On admission and switched to po augmentin on admit day.As reported, the hematoma was evacuated bedside in the emergency department.Culture was not taken.The staples were removed at the lower incision and the study patient was discharged home with three times weekly dressing changes with aquacel ag packing with home health.As reported, the patient is tolerating the packing changes and reports some drainage from the area, but is controlled with dressing.The study clinician has assessed the reported adverse event (ae) as possibly related to the study device and definitely related to the index procedure.The adverse event has been assessed to be of mild severity.
 
Additional Manufacturer Narrative
As reported, 11 days post-implant of the phasix mesh, the patient experienced a postoperative hematoma that required evacuation and staple removal.The clinician has assessed the patient¿s postoperative course as being ¿possibly¿ related to the study device and definitely related to the index procedure; however, based on the information provided, no conclusion can be made.Hematoma is a known inherent risk of surgery and is listed in the adverse reactions section of the instructions-for-use (ifu) supplied with the device as a possible complication.Review of manufacturing records confirms product was manufactured to specification, with no indication of a manufacturing related cause for the event reported.Should additional information be provided, a supplemental mdr will be submitted.
 
Additional Manufacturer Narrative
As reported, 11 days post-implant of the phasix mesh, the patient experienced a postoperative hematoma that required evacuation and staple removal.The clinician has assessed the patient¿s postoperative course as being ¿possibly¿ related to the study device and definitely related to the index procedure; however, based on the information provided, no conclusion can be made.Hematoma is a known inherent risk of surgery and is listed in the adverse reactions section of the instructions-for-use (ifu) supplied with the device as a possible complication.Review of manufacturing records confirms product was manufactured to specification, with no indication of a manufacturing related cause for the event reported.Addendum: this is an addendum to the previously submitted mdr to report additional information provided.As reported, seven months post-implant, the patient with a medical history of small bowel obstruction (sbo), developed a sbo and underwent exploratory surgery, during which the mesh was explanted.The clinician has assessed the adverse event to be not related the study device and possibly related to the index procedure, however, based on the information provided, no conclusion can be made.Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned - mesh explanted.
 
Event or Problem Description
As reported per prevent clinical trial (b)(6): on (b)(6) 2021, during an open relaparotomy ostomy procedure, the study patient was implanted with a bard/davol phasix mesh which was trimmed and placed in an onlay fashion.Skin incisions ( size-18cm) were made straight near the epigastric and umbilical region.Midline fascia closure was achieved using a non-bard/davol single suture, in a running stitch technique.Also, an absorbable 1-pds suture was used for securing the mesh and final skin closure was achieved with staples.As reported, there was no active skin pathology at the time of implant and antibiotics were administered peri-operatively; the patient was discharged from the hospital on (b)(6) 2021.As reported, on (b)(6) 2021, the study patient was diagnosed with a hematoma that required staple removal.The subject patient was admitted to the hospital and was administered vancomycin (750mg) every 12 hrs.On admission and switched to po augmentin on admit day.As reported, the hematoma was evacuated bedside in the emergency department.Culture was not taken.The staples were removed at the lower incision and the study patient was discharged home with three times weekly dressing changes with aquacel ag packing with home health.As reported, the patient is tolerating the packing changes and reports some drainage from the area, but is controlled with dressing.The study clinician has assessed the reported adverse event (ae) as possibly related to the study device and definitely related to the index procedure.The adverse event has been assessed to be of mild severity.Addendum per email notification from clinical trial site: on (b)(6) 2022, the patient was diagnosed with small bowel obstruction (sbo) and underwent an exploratory laparotomy with complete removal of the phasix mesh.As reported, this adverse event has been assessed per the study clinician as moderate in severity and not recovered/not resolved.The study clinician has assessed the adverse event to be not related the study device and possibly related to the index procedure.The reported event has been assessed to meet the definition of a serious adverse event (sae).The reported event does not meet the definition of an unidentified adverse device event (uade).

Brand Name
PHASIX MESH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED -3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
8005566756
MDR Report Key13006110
Report Number1213643-2021-20462
Device Sequence Number4926035
Product Code OOD
UDI-Device Identifier00801741107610
UDI-Public(01)00801741107610
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K161424
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/28/2021
Device Catalogue Number1191530
Device Lot NumberHUDY1470
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/01/2021
Supplement Date Received by Manufacturer04/05/2022
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date04/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age58 YR
Patient SexFemale
Patient Weight74 KG